Reactions 1680, p161 - 2 Dec 2017
Retinal toxicity: 17 case reports
In a retrospective study, 17 patients (16 women and one
man, aged 34
77 years) were described, who developed
retinal toxicity during treatment with hydroxychloroquine
[routes, time to reactions onsets and outcomes not stated].
Eight of the 17 patients were diagnosed with systemic lupus
erythematosus and the rest were diagnosed with rheumatoid
arthritis. All the patients received treatment with
hydroxychloroquine at a daily dosage ranged from
9.1 mg/kg for the total duration of 6.7
However, following hydroxychloroquine administration, the
visual field testing showed findings that varied from partial or
complete ring scotoma sparing central fovea to subtle defects
on the pattern deviation plot. The spectral domain optical
coherence tomography (SD-OCT) showed thinning of outer
nuclear layer or disruption of perifoveal photoreceptor inner
segment/outer segment junction. The fundus
autofluorescence (FAF) imaging revealed photoreceptor
damage (except in one patient) as hyperautofluorescence by
accumulated lipofuscin or hypoautofluorescence due to retinal
pigment epithelial cell loss. These ophthalmological findings
led to the diagnosis of early, moderate or severe retinal
toxicity, which was considered to be related with
hydroxychloroquine administration. The pattern of the retinal
toxicity varied from parafoveal or pericentral to mixed.
Author comment: "[Hydroxychloroquine] retinal toxicity is
associated with duration of [hydroxychloroquine] use, daily
[hydroxychloroquine] dose, and presence of kidney disease."
"We found 17 patients (13.8%) with [Hydroxychloroquine]
retinal toxicity among 123 patients."
Kim J-W, et al. Risk of retinal toxicity in longterm users of hydroxychloroquine.
The Journal of Rheumatology 44: 1674-1679, No. 11, Nov 2017. Available from:
URL: http://doi.org/10.3899/jrheum.170158 - South Korea
Reactions 2 Dec 2017 No. 16800114-9954/17/1680-0001/$14.95 Adis © 2017 Springer International Publishing AG. All rights reserved